|Interferon induced psychosis or something else?
Oct 4, 2009
My husband was diagnosed with HIV/HCV about two and a half years ago.His baseline CD4 was 200 and he was started on Atripla right away. Last fall he also started HCV treatment with interferon and ribavirin. He showed excellent results 4 weeks later and continued to stay undetectable throughout his treatment. This August, however, we had to end his HCV treatmetn 3 weeks early because he was experiencing panick attacks (at least that's what we thought). Last weekend, however,(a month and a half after he ended the HCV treatment) he became completely delusional (thought he's being persecuted by the government, the devil is after him, etc) and was hospitalized. He's currently in the psychiatric clinic. He is put on 3mg risperdal, lexapro, adavan and ambien, if he needs it. He countinues to take his Atripla. The psychiatrist does not have a conclusive diagnosis for him... he suspects either psychotic depression or delusional disorder. He cannot say whether interferon or Atripla could be causing such psychotic effects in my husband. Please note, my husband DOES NOT have any prior history of mental illness or prior psychotic episodes. He's always been a very loving, caring, hard-working and normal guy. Do you think this could be long-term effects of Sustiva or interferon? His HIV doctor is not sure whether switching Atripla is a good idea and thinks it's highly unlikely that Atripla is causing this two years after he started taking it...Please HELP
| Response from Dr. McGovern
There are two issues of concern that you have raised:
1. Interferon: The neuropsychiatric effects of interferon can be significant and some early symptoms (eg, ? panic attacks) seemed to have occurred on the tail end of interferon. However, I would have expected all of this to have cleared by six weeks after discontinuation of the drug. Instead he became much worse.
2. I personally would change his Atripla (which includes efavirenz, emtricitabine, tenofovir) to another HIV regimen to be certain that his symptoms are not related to the efavirenz component of Atripla. This in essence would mean just changing one of three of his medications to something like Truvada and a ritonavir-boosted protease inhibitor for example. Your psychiatrist should have an infectious disease doctor make that recommendation based on any prior resistance testing, etc.
Although I agree that he has been on Atripla for two years, perhaps his serum levels of efavirenz are higher now because of underlying liver disease....Anyway, there are so many choices for HIV therapy, I would at least change his medications since there are no other obvious diagnoses right now. Efavirenz has significant neuropsychiatric effects. I would also check an efavirenz level (special send out laboratory) to see if this may explain what is happening.
I assume also that he has had a thorough neurologic consultation as well with imaging (eg, MRI) and other testing...If not, you should request that this be accomplished as well.
My best wishes for your husband's overall health. I hope this is helpful to you.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Is Drug Induced Hepatitis Contagious?
- Psychosis And Hiv Dementia
- Dry Mouth After Giving Oral Sex What Are The Chances Of HIV
- Painful Red Spots After Getting A Tattoo Worried I Have HIV
- Penis Discharge After Swallowing Worried I Have HIV
- Tingling Lips After Breast Sucking Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.